Membership information 0800 561 9000
Medicolegal advice 0800 561 9090

Cases

Case 1

A patient was seen on a Friday and was prescribed a loading dose of 1g of phenytoin, followed by a maintenance dose of 1g twice a day.

The usual maintenance dose is around 300mg daily. Over the weekend, five 1g doses were administered; a pharmacist then screened the patient on Sunday and the incorrect dose was not picked up or queried with the medical team.

The patient was not seen by any member of the medical team on Monday, and it was not until Tuesday morning that the wrong dose was noticed and crossed from the prescription. The patient died the next day.

a pharmacist then screened the patient on Sunday and the incorrect dose was not picked up or queried with the medical team

Case 2

A patient was prescribed 62.5 micrograms of digoxin. On 27 January, 250 micrograms was erroneously dispensed, with the patient then feeling unwell for a few days. On 12 February, a family member noticed the error and contacted the pharmacy. The overdose was identified and a doctor examined the patient, advising the withholding of the next dose. However, the patient collapsed and later died in hospital.

Reference: NPSA, Safety in Doses: Improving the Use of Medicines in the NHS (2009)

Case 3: A fatal miscalculation

A doctor was deputising for a colleague absent on leave. After a particularly demanding night, he was asked, in the early hours of the morning, to see a premature infant with congestive heart failure. He was not normally responsible for the care of premature infants but he requested Digoxin to be given intramuscularly and calculated (by mental arithmetic) that the dose should be 0.6 mg.

Just as he settled down for a restorative nap, the nurse phoned to ask whether the dose shouldn’t be 0.06 mg as she had had to open two ampoules. Without thinking he told her to “give it as I ordered”. An hour later, he was called to the ward because the baby had suffered a cardiac arrest.

Failures of communication

Underpinning good patient care is good communication, and this goes beyond establishing good relations with patients. In today’s team approach to delivering healthcare, communication has to extend to more people and there are therefore more opportunities for it to fail.

Keeping each other informed

The divide between primary and secondary care is an area where communication can easily break down, particularly when patients are receiving long-term treatment. See the case below:

Case 4: Kept in the dark

A diabetic clinic in a teaching hospital diagnosed TB in a diabetic patient with a history of weight loss. He was admitted to hospital and, on discharge, was prescribed three months’ supply of ethambutol, rifampicin, pyrazinamide, isoniazid and pyridoxine.

A month later, he was seen in the diabetic clinic but there was no discussion of his TB treatment. He failed to attend his next appointment.

Three months after starting TB treatment, the patient began to complain of deteriorating vision and his GP made an urgent referral to the eye clinic. The GP had not yet received a discharge letter about the patient’s last hospital admission for the treatment of TB, nor had the diabetic clinic informed him of the diagnosis so his referral letter to the eye clinic made no mention of the fact that he was taking ethambutol.
His referral letter to the eye clinic made no mention of the fact that he was taking ethambutol

The patient attended the eye clinic several times over a month, but no history of TB or of treatment for TB was obtained, his visual loss being attributed to diabetes. However, his vision continued to deteriorate and by the end of this period he was only capable of counting fingers. A week later, the patient attended the diabetic clinic. Only then was the diagnosis of ethambutol eye toxicity raised.

The patient was seen immediately in the eye clinic where the diagnosis was confirmed and the ethambutol stopped, but by then he had sustained a permanent loss of 90% of his vision.